It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Swollen from levothyroxin

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-03-2013, 05:50 PM   #1
    NELLYKAKES76
    Newbie
    (female)
     
    Join Date: Jun 2013
    Posts: 3
    NELLYKAKES76 HB User
    Swollen from levothyroxin

    Help...I was diagnosed 2 years ago with hypothyroidism and since then my medicine for this (generic for Synthroid) has swollen me up. I have gained 60lbs in the last 2 years and my Dr. just increased my meds and my feet, legs and ankles consistently stay swollen all the time. I found out that 47% of women on this medicine have had swollen ankles and feet. I think my Dr knows this, and put me on water pills which is not help!!! Advice please!

     
    Sponsors Lightbulb
       
    Old 06-04-2013, 09:47 AM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,924
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: Swollen from levothyroxin

    Levothyroxine, branded or generic, is a hormone... Not a 'drug' per se. Since your gland can't make enough of the hormone, you have to provide it in an optimal amount from a pill. Almost all unwanted effects are connected to improper dosage or to the way that particular brand is used by your physiology.

    You need to find out your latest free T4 and free T3 levels, to see if they are what is considered optimal for most people.... At least at lab median but more likely around 60-70% of the lab range. There's really no other way to know if your dose is right except by testing the free T levels. You can find out exactly which tests your MD is running and whether he's interpreting the results correctly just by asking for a copy of your lab report. If you're in the US or Canada, it's yours by law. You can post the results with ranges here for help in learning what they mean, if you care to.


    Your swelling problem makes me pretty sure your dose just isn't adequate or that that brand of generic isn't being well tolerated.

    I have read a few anecdotal reports of Synthroid (specifically Synthroid) causing leg pain or hair loss beyond the initial starting period which was remedied merely by changing brands of levothyroxine. Have you tried a brand change?
    __________________
    "We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
    ~~~~~~~~~~~~~~~~~~~~~~~~

     
    The Following User Says Thank You to midwest1 For This Useful Post:
    NELLYKAKES76 (06-04-2013)
    Old 06-04-2013, 12:58 PM   #3
    NELLYKAKES76
    Newbie
    (female)
     
    Join Date: Jun 2013
    Posts: 3
    NELLYKAKES76 HB User
    Re: Swollen from levothyroxin

    Quote:
    Originally Posted by midwest1 View Post
    Levothyroxine, branded or generic, is a hormone... Not a 'drug' per se. Since your gland can't make enough of the hormone, you have to provide it in an optimal amount from a pill. Almost all unwanted effects are connected to improper dosage or to the way that particular brand is used by your physiology.

    You need to find out your latest free T4 and free T3 levels, to see if they are what is considered optimal for most people.... At least at lab median but more likely around 60-70% of the lab range. There's really no other way to know if your dose is right except by testing the free T levels. You can find out exactly which tests your MD is running and whether he's interpreting the results correctly just by asking for a copy of your lab report. If you're in the US or Canada, it's yours by law. You can post the results with ranges here for help in learning what they mean, if you care to.


    Your swelling problem makes me pretty sure your dose just isn't adequate or that that brand of generic isn't being well tolerated.

    I have read a few anecdotal reports of Synthroid (specifically Synthroid) causing leg pain or hair loss beyond the initial starting period which was remedied merely by changing brands of levothyroxine. Have you tried a brand change?
    Thanks for responding,

    No, never had a brand change. I have been on this same drug for two years and i just started doing my own research. I just called my Dr to ask her to take me off this medicine or change the brand because i feel so swollen and the water pill is not helping.

     
    Old 06-05-2013, 09:44 AM   #4
    hypohyperwhacko
    Junior Member
    (female)
     
    Join Date: Jun 2013
    Location: Southeast US
    Posts: 47
    hypohyperwhacko HB Userhypohyperwhacko HB User
    Re: Swollen from levothyroxin

    You may want to try the brand name Synthroid. Usually I use generics for other meds, but there is a definite difference between brand & generic in this case. It sounds like your doseage is too low but it could also be an absorption problem. Some meds & suplements (including some types of fluid pills) can actually interfere with your body absorbing the thyroid hormone. You may want to check your brand of fluid pill to see if it's one of them. I know how miserable the weight gain, swelling & bloating can make you feel. Hopefully you'll get some answers & some relief soon. Hang in there!

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:34 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!